Arkansas, 2013Hail and Damaging Wind in Arkansas, May 16 to 17, 2013
May 16 to 17, 2013 · NWS SHV · 3 events in 1 county or zone
An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system was moving slowly through Eastern Oklahoma into Western Arkansas during the afternoon hours of May 16th. A lone supercell thunderstorm across North Central Texas developed during the late morning hours of May 16th. This storm developed in a strongly sheared environment which allowed the storm to sustain itself. The storm moved south and east towards a strong instability axis which was oriented across Northeast Texas into Northwest Louisiana. With strong heating, strong instability developed and the supercell thunderstorm intensified as it moved south and east. The storm produced several tornado tracks, some of which occurred in Harrison County Texas and other into Southwest Caddo Parish and Northern Desoto Parish. The storm was a prolific hail and wind producer as well with wind gusts near 100 mph south of Shreveport, Louisiana with large fields of hail which turned numerous acres of land completely white.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 16, 3:16 PM CST, 2 hours 59 minutes earlier.
Area forecast discussion, May 16, 3:16 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
416 PM CDT THU MAY 16 2013
.DISCUSSION...
AN INTERESTING AFTERNOON TO SAY THE LEAST AS ONE LONE SUPERCELL
DEVELOPED IN AN AREA OF ENHANCED INSTABILITY AND AMPLE WIND
SHEAR. THIS CELL TRACKED FROM NEAR MOUNT PLEASANT TX SEWRD ACROSS
NW LA WHERE ROTATION BEGAN TO INCREASE...PROMPTING A SUCCESSION
OF TORNADO WARNINGS FROM THE TX/LA STATE LINE DOWN ALONG THE
INTERSTATE 49 CORRIDOR. NUMEROUS SEVERE REPORTS HAVE COME IN FROM
THIS LONE STORM INCLUDING WIDESPREAD WIND DAMAGE AND LARGE
HAIL...MAINLY ACROSS NW LA. THE ENVIRONMENT REMAINS RIPE FOR
ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH EARLY EVENING SOUTH OF
INTERSTATE 20 IN NW LA...WHERE A TORNADO WATCH REMAINS IN EFFECT
THROUGH 8PM CDT THIS EVENING. LOOKING NORTH WHERE INSTABILITY WAS
QUELLED A BIT BY MORNING RAINFALL...SHWRS HAVE CONTINUED THROUGH
THE AFTERNOON WITH ONLY A FEW ISOLD TSTMS ACROSS SE OK AND SW AR.
THE UPPER LOW RESPONSIBLE FOR ALL THIS CONVECTION WILL CONTINUE TO
SHIFT E/NE INTO WRN AR THIS EVENING...AND WILL THEREFORE KEEP POPS
IN THE FORECAST THROUGH FRIDAY ACROSS THE NRN HALF OF THE REGION.
UPPER RIDGE WILL REGAIN IT/S HOLD OVER THE REGION THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK. EXPECT ABOVE NORMAL TEMPERATURES
WITH SOME LOW 90S POSSIBLE OVER THE SRN HALF OF THE REGION. IN
ADDITION...MORNING LOWS WILL AVERAGE NEAR 70 DEGREES ACROSS MANY
LOCATIONS. THESE TEMPERATURES WILL LIKELY CONTINUE INTO EARLY NEXT
WEEK AHEAD OF AN APPROACHING COLD FRONT WHICH STILL APPEARS SLOW
TO PUSH THROUGH THE REGION BY MID WEEK...LOOKING MORE LIKELY THAT
IT MAY STALL SOMEWHERE NEAR OR ALONG THE INTERSTATE 20 CORRIDOR
BEFORE WEAKENING AND RETREATING BACK NORTH. KEPT SLIGHT CHANCE
POPS IN THE FORECAST THROUGH THE EXTENDED TO RESPECT THE FRNTL
BNDRY. /19/
&&
.AVIATION...
SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER PARTS OF THE FOUR STATE
REGION AHEAD OF AN UPPER LEVEL DISTURBANCE FROM A CENTER OVER
NORTHERN ARKANSAS WITH TROUGH AXIS TRAILING SOUTH INTO
LOUISIANA...AND ADDITIONAL DISTURBANCES ROUNDING THE BACK SIDE OF
THE UPPER LOW AND SPREADING SOUTHEAST ACROSS THE AREA. WILL CARRY
PREVAILING MVFR AND IFR WITH THE BRUNT OF THE SHOWERS AND
THUNDERSTORMS THIS EVENING. MVFR TO IFR FLIGHT CATEGORIES WILL
RETURN OVERNIGHT NEAR 17/05 UTC INTO THE MID TO LATE MORNING FRIDAY
AROUND 17/16 UTC. WINDS WILL BE SOUTH 7 TO 12 KNOTS THROUGH FRIDAY
NIGHT NEAR 18/00 UTC. /06/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 67 86 69 88 69 / 40 10 10 10 10
MLU 67 84 69 87 68 / 40 20 20 10 10
DEQ 64 82 67 87 66 / 50 20 20 10 10
TXK 65 82 69 87 68 / 50 20 20 10 10
ELD 65 82 68 87 66 / 60 20 20 10 10
TYR 68 86 70 89 69 / 30 10 10 10 10
GGG 68 86 69 89 69 / 30 10 10 10 10
LFK 70 89 70 90 70 / 20 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
19/06
Hazardous weather outlook, May 16, 11:15 AM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1215 PM CDT THU MAY 16 2013
ARZ050-051-059>061-070>073-LAZ001>004-006-OKZ077-TXZ096-097-
108>112-126-171200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-UNION LA-
MCCURTAIN-RED RIVER-BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-MARION-
1215 PM CDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
SOME STORMS MAY REACH SEVERE LIMITS MAINLY ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR AS INSTABILITY INCREASES DURING THE
AFTERNOON AND EVENING. HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES ARE ALL POSSIBLE...ESPECIALLY WITH ANY SUPERCELLS THAT
DEVELOP.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.
LAZ005-010>014-017>022-TXZ124-125-136>138-149>153-165>167-171200-
LINCOLN-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-WOOD-UPSHUR-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1215 PM CDT THU MAY 16 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS
AN UPPER LOW CONTINUES TO TRACK EAST FROM OKLAHOMA INTO ARKANSAS.
STRONG TO SEVERE STORMS ARE EXPECTED TO REMAIN ALONG AND NORTH OF
THE INTERSTATE 20 CORRIDOR. HOWEVER...A FEW ISOLATED STORMS MAY
REACH SEVERE LIMITS FARTHER SOUTH WITH HAIL...DAMAGING WINDS...AND
ISOLATED TORNADOES ALL POSSIBLE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
A FEW AFTERNOON SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON FRIDAY.
ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT IS EXPECTED FROM
MONDAY THROUGH WEDNESDAY NEXT WEEK. HOWEVER...NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED TODAY AND TONIGHT.
19
In the hours before
Local storm report, May 16, 3:57 PM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SHREVEPORT LA
457 PM CDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 9 SW SHREVEPORT 32.38N 93.91W
05/16/2013 CADDO LA TRAINED SPOTTER
HEAVY RAIN NICKLE SIZE HAIL TREE DOWN
&&
CORRECTED LOCATION
EVENT NUMBER SHV1300143
10Local storm report, May 16, 4:01 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
501 PM CDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 N CAMPTI 31.97N 93.11W
05/16/2013 E1.50 INCH NATCHITOCHES LA EMERGENCY MNGR
&&
EVENT NUMBER SHV1300144
10Local storm report, May 16, 4:50 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
550 PM CDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG MARTIN 32.10N 93.22W
05/16/2013 RED RIVER LA EMERGENCY MNGR
TREES DOWN
&&
EVENT NUMBER SHV1300145
10Local storm report, May 16, 5:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
628 PM CDT THU MAY 16 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 8 W WASKOM 32.48N 94.20W
05/16/2013 HARRISON TX STORM CHASER
LARGE TREE SNAPPED 8 MILES WEST OF WASKOM
&&
EVENT NUMBER SHV1300124
MDVSpecial weather statement, May 16, 5:41 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CDT THU MAY 16 2013
ARZ072-073-170045-
COLUMBIA-UNION-
641 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 745 PM CDT...FOR THE FOLLOWING
COUNTIES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
INCLUDING THE FOLLOWING LOCATIONS...
CALION...EL DORADO...LAWSON...LISBON...NORPHLET...SMACKOVER...
URBANA AND WESSON...
AT 637 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SMACKOVER
TO 10 MILES SOUTHWEST OF SMACKOVER TO 13 MILES WEST OF EL DORADO TO
17 MILES NORTHWEST OF JUNCTION CITY...MOVING EAST AT 30 MPH.
PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE
STORMS ALONG WITH LOCALLY HEAVY RAINFALL OF ONE HALF TO ONE
INCH.
06Special weather statement, May 16, 6:07 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
707 PM CDT THU MAY 16 2013
ARZ072-073-LAZ004-006-170100-
CLAIBORNE-COLUMBIA-UNION-
707 PM CDT THU MAY 16 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 800 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...
IN SOUTHWEST ARKANSAS...
COLUMBIA...
IN SOUTH CENTRAL ARKANSAS...
UNION...
IN NORTH CENTRAL LOUISIANA...
UNION...
IN NORTHWEST LOUISIANA...
CLAIBORNE...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA AND JUNCTION CITY...
AT 703 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ATLANTA...OR 17 MILES WEST OF
JUNCTION CITY...MOVING EAST AT 30 MPH.
DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
06Thunderstorm Wind, Union
- When
- May 16, 6:15 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 33.220, -92.660
Numerous trees were downed along with power poles. Some structural damage was also reported.
Hail, Union
- When
- May 16, 6:45 PM CST
- Where
- Union County, 0.58 mi E of Junction City
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.020, -92.720
Hail, Union
- When
- May 17, 3:15 PM CST
- Where
- Union County, 1.5 mi NNE of El Dorado
- Measured
- 0.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 33.220, -92.660
Penny sized hail was reported in El Dorado, Arkansas.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 16, 20131 injured · $1.2 million · EF1 · 20 events
- Tornadoes in Texas, May 16, 20131 injured · $150,000 · EF1 · 2 events
- Flash Flood and Heavy Rain in Iowa, May 16, 2013$300,000 · 4 events
- Flash Flooding in Arkansas, May 16 to 17, 2013$120,000 · 3 events
- High Surf in Hawaii, May 16 to 22, 201315 events
- Hail in Colorado, May 16, 20131.75 in hail · 4 events
- Flood and Hail in Ohio, May 16, 20130.88 in hail · 4 events
- Flash Flood and Hail in Iowa, May 16, 2013$10,000 · 0.88 in hail · 3 events
- Hail in Maine, May 16, 20131.75 in hail · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 3 events
- Flash Flood and Hail in Kansas, May 16, 201361 kt wind · 3 events
- Hail in Nebraska, May 16, 20131 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440422, 440423, 440424.